Brent is a 9 year old school age child who lives with his parents and two siblings. He attends middle school and achieves average performance. Last year Brent and his family were involved in a motor vehicle accident in which Brent experienced a closed head injury. He was hospitalized for 3 months and through therapy has regained his mobility, cognitive functioning, and most of his memory. During his recovery he experienced several seizures and was prescribed phenytoin sodium 50 mg by mouth three times a day. When he returned to school, his parents informed the school based health center of Brent’s condition. Brent takes one dose of medication before school, one at lunchtime and the last dose in the evening at home. This regimen has controlled his seizure activity.
This afternoon at school, Brent experiences a seizure involving loss of consciousness, violent spasms and stiffening with the upper extremities flexed and the lower extremities extended. His classroom teacher moved all the desks away from where Brent was having his seizure, placed a pillow under his head, and sent one of the other students in her class to bring the school nurse practitioner to the classroom. By the time the nurse practitioner arrived at the classroom about 2 minutes later, Brent’s seizure was over and he was lying quietly on the floor. The nurse practitioner was able to arouse him and sent the teacher to the office to call 911. His parents were called, and he was transferred to the local acute care facility (Broyles, 2006). You will need to answer the following questions and summarize in 1-2 paragraphs.
- Discuss the different types of seizures that affect children.
- How common are seizures in children and what causes them?
- Discuss the significance of the characteristics of Brent’s seizure.
- Discuss the possible relationship between Brent’s closed head injury and the development of seizures.
- What assessment date would be helpful for the nurse practitioner to have?
- What is Phenytoin sodium and why is Brent prescribed this medication?
- Brent weighs 30 kg on admission. Following diagnostic testing, his health care provider increases Brent’s dosage of Phenytoin sodium to 75 mg by mouth three times a day. Discuss the rationale for this change and whether this dose is within the safe dosage range.
- Discuss the teaching priorities for Brent and his parents as he prepares for discharge.
- Brent has been discharged from the local acute care facility. The nurse practitioner receives Brent’s phenytoin sodium level which is 4 micrograms/mL. Discuss this level and what actions the nurse practitioner should take as a result of this information.
- What impact might Brent’s seizure condition have on his growth and development?
At least 350 words APA 3 intext citations no older than 4 years DUE TONIGHT